MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +0MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6565-0-136
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The surgeon reported that he undertook a revision of a trident exeter hip.**update** the customer reported that the exeter trunnion was worn.The ceramic head was broken and the liner had wear marks.
 
Event or Problem Description
The surgeon reported that he undertook a revision of a trident exeter hip.The customer reported that the exeter trunnion was worn.The ceramic head was broken and the liner had wear marks.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an alumina femoral head was reported.The event was confirmed upon visual inspection of the device.Method & results: device evaluation and results: visual inspection was performed as part of the material evaluation and indicated the following comments: the device was returned in four separate fragments, confirming fracture described in event details.Material analysis was performed.Visual inspection was performed as part of the material analysis report (mar), dated 18- september-2019.This inspection indicated approximately 70% of the ceramic head was returned.Metal transfer markings and secondary chipping were observed on the head fragments the fracture surfaces were obscured by post-fracture chipping.A material analysis has been performed.The report concluded: the returned ceramic head had fractured.The head likely fractured due to hoop stresses caused by the wedge effect.A continuous metal transfer ring was not observed at the proximal end of the head taper.Damage was observed on the insert and head fragments consistent with articulating against each other after the head fractured.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and/or x-rays by a clinical consultant indicated: no clinical or past medical history, no comprehensive operative reports, no x-rays, no examination of explanted components, and no surgical pathology reports.While the brief, handwritten revision operative note seems to partially confirm the event description, there is insufficient data to create a report for this event.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion the exact cause of the event could not be determined because insufficient information was provided.Additional information including operative reports, progress notes, and x-rays are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.

Brand Name
ALUMINA V40-FEMORAL HEAD 36MM, +0MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8997526
Report Number0002249697-2019-03182
Device Sequence Number16866805
Product Code JDI
UDI-Device Identifier04546540390486
UDI-Public04546540390486
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number6565-0-136
Device Lot Number62347103
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2019
Initial Date Received by Manufacturer 08/16/2019
Supplement Date Received by Manufacturer10/23/2019
Initial Report FDA Received Date09/11/2019
Supplement Report FDA Received Date11/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient Weight140